Hail, Garfield
- When
- August 11, 2:05 PM MST
- Where
- Garfield County, 10 mi SE of Jordan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.218, -106.729
A warm and moist air mass combined with a compact short wave trough to develop severe thunderstorms across northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A warm and moist air mass combined with a compact short wave trough to develop severe thunderstorms across northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT THU AUG 11 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... THIS AFTERNOON THROUGH FRIDAY... LARGE SCALE PATTERN IS MAINLY ZONAL FLOW THROUGHOUT THE SET OF PERIODS. A SHORTWAVE EMBEDDED IN THE FLOW IS IMPACTING THE REGION THIS AFTERNOON AND SPARKING OFF A FEW THUNDERSTORMS. SOME OF THESE COULD BECOME SEVERE NEAR THE YELLOWSTONE VALLEY DUE TO CAPE VALUES ABOVE 1000 TO 1500 J/KG. SHEAR VALUES ARE LACKING SO THUNDER THAT DOES DEVELOP NORTH OF THE COLD FRONT OR YELLOWSTONE MAY BE RATHER STRATIFORM WITH MORE HEAVY RAIN. SHOWERS AND THUNDERS WILL CONTINUE THROUGH THE NIGHT AND EXIT TO THE EAST BY FRIDAY MORNING. FRIDAY SHOULD BE A CLEARING DAY AS A RIDGE DEVELOPING OVER THE PACIFIC NORTHWEST BEGINS TO GAIN DOMINANCE. FRIDAY NIGHT THROUGH SATURDAY...RIDGE EXTENDING UP FROM THE DESERT SOUTHWEST WILL REORIENT ITSELF ACROSS MONTANA AND INTO THE SOUTHERN CANADIAN PRAIRIE. THIS WILL LEAD TO CLEARING SKIES AND DRY CONDITIONS WITH TEMPERATURES BEGINNING THE WARM UP TO BACK TO NEAR SEASONAL NORMS. GAH .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... ALTHOUGH THE MODELS DO NOT AGREE ON THE TIMING AND PLACEMENT OF THE UPPER LEVEL FEATURES THEY DO HOWEVER INDICATE THAT EASTERN MONTANA WILL REMAIN UNSETTLED IN THE LONG TERM FORECAST. THE UPPER RIDGE ROOTED OVER THE WESTERN STATES WILL WEAKEN AND SHIFT EAST OVER THE CENTRAL PLAINS AS A LONGWAVE TROUGH AND ASSOCIATED LOW PRESSURE SYSTEM SWINGS THROUGH THE AREA. AS THE RIDGE WEAKENS THE FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY ORIENTATED. THE PROGRESSION OF THE TROUGH WILL BE RELATIVELY SLOW WHICH WILL KEEP DIFFLUENT FLOW OVER EASTERN MONTANA THROUGH LATE WEDNESDAY...THESE WILL ALLOW NEMONT TO BECOME INCREASINGLY UNSTABLE BY MIDWEEK. A SERIES OF SHORTWAVE DISTURBANCES ASSOCIATED WITH THE MENTIONED UPPER LEVEL SYSTEM WILL FIRE ACROSS THE REGION AS THE UPPER LOW SLIDES EASTWARD SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. THESE WAVES OF ENERGY WILL LIKELY TRIGGER CONVECTIVE ACTIVITY ACROSS EASTERN MONTANA...AND GIVEN THAT THE TIMING AND PLACEMENT REMAINS UNCERTAIN...MOST OF THE EXTENDED FORECAST REFLECT BROAD-BRUSHED CHANCES FOR SHOWERS AND THUNDERSTORMS. THURSDAY THROUGH FRIDAY MORNING...THE UPPER RIDGE WILL ATTEMPT TO REBOUND BUT ANOTHER LONGWAVE TROUGH IS PUSHING ONSHORE THE WEST COAST. THEREFORE NEARLY ZONAL FLOW WILL RESIDE OVER THE STATE. MILD AND DRIER CONDITIONS CAN BE EXPECTED. AES && .AVIATION... A COLD FRONT PUSHING THROUGH THE STATE THIS AFTERNOON IS CAUSING WINDS TO INCREASE AND SHIFT. ISOLATED THUNDERSTORMS DEVELOPING ALONG AND BEHIND THE FRONT ARE PRODUCING STRONG GUSTY WINDS...PERIODS OF HEAVY RAIN AND SMALL HAIL. THE INTENSITY AND COVERAGE OF THUNDERSTORMS IS EXPECTED TO INCREASE TONIGHT...MAINLY AFFECTING TERMINALS OLF...SDY AND GDV. LOOK FOR OVERALL VFR CONDITIONS ACROSS NORTHEAST MONTANA...ANY AREA WITH THUNDERSTORMS MOVING THROUGH COULD SEE PERIODS OF MVFR OR IFR CONDITIONS. AES && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 216 PM MDT THU AUG 11 2011 MTZ016>027-059>062-121100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 216 PM MDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS NORTHEAST MONTANA THIS EVENING...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STRONGER STORMS OVER THE LOWER YELLOWSTONE RIVER VALLEY AND NEAR THE NORTH DAKOTA BORDER MAY PRODUCE LARGE HAIL...SOME GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 204 PM MDT THU AUG 11 2011 MTZ020-023-112100- MCCONE-ROOSEVELT- 204 PM MDT THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA... UNTIL 300 PM MDT. AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF WOLF POINT...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... WOLF POINT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4834 10540 4805 10533 4810 10585 4821 10585 TIME...MOT...LOC 2003Z 260DEG 14KT 4815 10581 MICKELSON WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 110 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
3 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Spotter reported hail accompanied by brief heavy rain.
Spotter estimated gusts up to 60 mph.
One public source reported seeing multiple repeated funnel clouds before the onset of heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342222, 342223, 342224, 342225, 342221.